Alert archive / West Virginia / Winter Storm Watches in 2012
Winter Storm Watch 2, NWS Charleston, WV
NWS Charleston, WV issued this winter storm watch at Feb 17, 2012, 2:55 PM EST for 11 counties in West Virginia; Boyd County, Carter County, Lawrence County, Kentucky; Buchanan County, Dickenson County, Virginia. It took effect at Feb 19, 2012, 9:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 17, 2012, 2:55 PM EST (19:55 UTC)
- In effect from
- Feb 19, 2012, 9:00 AM EST
- Expired
- Feb 18, 2012, 3:16 PM EST
- In force
- Issued by
- NWS Charleston, WV
Counties Boyd County, KY, Carter County, KY, Lawrence County, KY, Buchanan County, VA, Dickenson County, VA, Boone County, WV, Cabell County, WV, Clay County, WV, Kanawha County, WV, Lincoln County, WV, Logan County, WV, McDowell County, WV, Mingo County, WV, Putnam County, WV, Wayne County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 47 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- -87 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
608 WWUS41 KRLX 171955 WSWRLX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON WV 255 PM EST FRI FEB 17 2012 KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>027-033>038-046- 047-180400- /O.NEW.KRLX.WS.A.0002.120219T1400Z-120220T0500Z/ CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN- PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH- INCLUDING THE CITIES OF...GRAYSON...OLIVE HILL...ASHLAND... LOUISA...CLINTWOOD...GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE... HUNTINGTON...HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY... HURRICANE...CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS... WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...CLAY... WELCH...GARY...WAR...MULLENS...OCEANA...PINEVILLE...BECKLEY... OAK HILL...FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE... WEBSTER SPRINGS...MARLINTON...ELKINS 255 PM EST FRI FEB 17 2012 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING. A STORM SYSTEM IS EXPECTED TO TRACK JUST TO OUR SOUTH AND OVERSPREAD ITS MOISTURE OVER THE SOUTHERN PORTION OF THE AREA...FROM EASTERN KENTUCKY AND SOUTHWEST VIRGINIA NORTHEAST INTO THE EASTERN MOUNTAINS OF WEST VIRGINIA DURING THE DAY ON SUNDAY. GENERALLY 4 TO 8 INCHES ACROSS MUCH OF THE WATCH AREA ARE EXPECTED...WITH HIGHER AMOUNTS IN THE HIGHEST ELEVATIONS. A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS. $$
4 follow-up statements
764 WWUS41 KRLX 180330 WSWRLX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON WV 1030 PM EST FRI FEB 17 2012 KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>027-033>038-046- 047-181130- /O.CON.KRLX.WS.A.0002.120219T1400Z-120220T0500Z/ CARTER-BOYD-LAWRENCE-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN- PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH- INCLUDING THE CITIES OF...GRAYSON...OLIVE HILL...ASHLAND... LOUISA...CLINTWOOD...GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE... HUNTINGTON...HARTS...ALUM CREEK...HAMLIN...WEST HAMLIN... TEAYS VALLEY...HURRICANE...CHARLESTON...SOUTH CHARLESTON... WILLIAMSON...GILBERT CREEK...CHATTAROY...AMHERSTDALE-ROBINETTE... LOGAN...CHAPMANVILLE...MALLORY...SWITZER...HOLDEN...MAN... MADISON...CLAY...WELCH...GARY...WAR...MULLENS...OCEANA... PINEVILLE...BECKLEY...OAK HILL...FAYETTEVILLE...MONTGOMERY... SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...COWEN...MARLINTON... ELKINS 1030 PM EST FRI FEB 17 2012 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... A STORM SYSTEM IS EXPECTED TO TRACK JUST TO OUR SOUTH ON SUNDAY. EARLY ON SUNDAY MORNING...ITS MOISTURE WILL OVERSPREAD SOUTHEASTERN KENTUCKY...ACROSS SOUTHWESTERN VIRGINIA...AND INTO EXTREME SOUTHERN WEST VIRGINIA. DURING THE DAY ON SUNDAY...THE PRECIPITATION TRIES TO CREEP FURTHER NORTH...INTO NORTHEAST KENTUCKY AND CENTRAL WEST VIRGINIA. HOWEVER...THERE WILL BE A SHARP NORTH TO SOUTH GRADIENT. SO...IT IS STILL QUESTIONABLE...HOW FAR NORTH THE DEEPER MOISTURE GETS ON SUNDAY. THE WINTER STORM WATCH MEANS...THERE IS POTENTIAL...NOT CERTAINTY...OF GENERALLY 4 TO 8 INCHES OF SNOW ACCUMULATION. IF THE CONFIDENCE OF HEAVY SNOW INCREASES IN YOUR COUNTY...THE WINTER STORM WATCH WOULD BE UPGRADED...TO A WINTER STORM WARNING. PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS OVER THE WEEKEND... ESPECIALLY IN YOU PLAN TO TRAVEL SUNDAY INTO SUNDAY EVENING. $$ KTB
946 WWUS41 KRLX 180855 WSWRLX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON WV 355 AM EST SAT FEB 18 2012 KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>027-033>038-046- 047-181700- /O.CON.KRLX.WS.A.0002.120219T1400Z-120220T0500Z/ CARTER-BOYD-LAWRENCE-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN- PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH- INCLUDING THE CITIES OF...GRAYSON...OLIVE HILL...ASHLAND... LOUISA...CLINTWOOD...GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE... HUNTINGTON...HARTS...ALUM CREEK...HAMLIN...WEST HAMLIN... TEAYS VALLEY...HURRICANE...CHARLESTON...SOUTH CHARLESTON... WILLIAMSON...GILBERT CREEK...CHATTAROY...AMHERSTDALE-ROBINETTE... LOGAN...CHAPMANVILLE...MALLORY...SWITZER...HOLDEN...MAN... MADISON...CLAY...WELCH...GARY...WAR...MULLENS...OCEANA... PINEVILLE...BECKLEY...OAK HILL...FAYETTEVILLE...MONTGOMERY... SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...COWEN...MARLINTON... ELKINS 355 AM EST SAT FEB 18 2012 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... A LOW PRESSURE SYSTEM WILL TRACK SOUTH OF THE AREA SUNDAY INTO SUNDAY NIGHT. DURING THE DAY ON SUNDAY...PRECIPITATION WILL CREEP NORTHWARD...INTO NORTHEAST KENTUCKY AND CENTRAL WEST VIRGINIA. HOWEVER...THERE WILL BE A SHARP NORTHERN EDGE TO THE PRECIPITATION. SO...THE KEY TO SNOWFALL AMOUNTS IS JUST WHERE THE NORTHERN EDGE OF THE SNOW SETS UP. THE PRECIPITATION MAY START AS RAIN WHEN IT OVERSPREADS SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA SUNDAY MORNING...BUT WILL BE IN THE FORM OF ALL SNOW BY SUNDAY AFTERNOON. THE WINTER STORM WATCH MEANS...THERE IS POTENTIAL...NOT A CERTAINTY...OF GENERALLY 4 TO 8 INCHES OF SNOW ACCUMULATION. IF THE CONFIDENCE OF HEAVY SNOW INCREASES IN YOUR COUNTY...THE WINTER STORM WATCH WOULD BE UPGRADED...TO A WINTER STORM WARNING. LESSER AMOUNTS...OF 1 TO 4 INCHES...WHICH WOULD WARRANT AN ADVISORY...MAY OCCUR NEAR THE NORTHERN EDGE OF THE WATCH AREA. PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS OVER THE WEEKEND... ESPECIALLY IN YOU PLAN TO TRAVEL SUNDAY INTO SUNDAY EVENING. $$ TRM
620 WWUS41 KRLX 181512 WSWRLX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON WV 1012 AM EST SAT FEB 18 2012 KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>027-033>038-046- 047-182315- /O.CON.KRLX.WS.A.0002.120219T1400Z-120220T0500Z/ CARTER-BOYD-LAWRENCE-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN- PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH- INCLUDING THE CITIES OF...GRAYSON...OLIVE HILL...ASHLAND... LOUISA...CLINTWOOD...GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE... HUNTINGTON...HARTS...ALUM CREEK...HAMLIN...WEST HAMLIN... TEAYS VALLEY...HURRICANE...CHARLESTON...SOUTH CHARLESTON... WILLIAMSON...GILBERT CREEK...CHATTAROY...AMHERSTDALE-ROBINETTE... LOGAN...CHAPMANVILLE...MALLORY...SWITZER...HOLDEN...MAN... MADISON...CLAY...WELCH...GARY...WAR...MULLENS...OCEANA... PINEVILLE...BECKLEY...OAK HILL...FAYETTEVILLE...MONTGOMERY... SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...COWEN...MARLINTON... ELKINS 1012 AM EST SAT FEB 18 2012 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... A LOW PRESSURE SYSTEM WILL TRACK SOUTH OF THE AREA SUNDAY INTO SUNDAY NIGHT. DURING THE DAY ON SUNDAY...PRECIPITATION WILL CREEP NORTHWARD...INTO NORTHEAST KENTUCKY AND CENTRAL WEST VIRGINIA. HOWEVER...THERE WILL BE A SHARP NORTHERN EDGE TO THE PRECIPITATION. SO...THE KEY TO SNOWFALL AMOUNTS IS JUST WHERE THE NORTHERN EDGE OF THE SNOW SETS UP. THE PRECIPITATION MAY START AS RAIN WHEN IT OVERSPREADS SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA SUNDAY MORNING...BUT WILL BE IN THE FORM OF ALL SNOW BY SUNDAY AFTERNOON. THE WINTER STORM WATCH MEANS...THERE IS POTENTIAL...NOT A CERTAINTY...OF GENERALLY 4 TO 8 INCHES OF SNOW ACCUMULATION. IF THE CONFIDENCE OF HEAVY SNOW INCREASES IN YOUR COUNTY...THE WINTER STORM WATCH WOULD BE UPGRADED...TO A WINTER STORM WARNING. LESSER AMOUNTS...OF 1 TO 4 INCHES...WHICH WOULD WARRANT AN ADVISORY...MAY OCCUR NEAR THE NORTHERN EDGE OF THE WATCH AREA. PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS OVER THE WEEKEND... ESPECIALLY IN YOU PLAN TO TRAVEL SUNDAY INTO SUNDAY EVENING. $$
593 WWUS41 KRLX 182016 WSWRLX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON WV 316 PM EST SAT FEB 18 2012 VAZ003-004-WVZ024>026-033>036-190430- /O.UPG.KRLX.WS.A.0002.120219T1400Z-120220T0500Z/ /O.NEW.KRLX.WS.W.0003.120219T1200Z-120220T0600Z/ DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH- FAYETTE- INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT... WILLIAMSON...GILBERT CREEK...CHATTAROY...AMHERSTDALE-ROBINETTE... LOGAN...CHAPMANVILLE...MALLORY...SWITZER...HOLDEN...MAN... MADISON...WELCH...GARY...WAR...MULLENS...OCEANA...PINEVILLE... BECKLEY...OAK HILL...FAYETTEVILLE...MONTGOMERY 316 PM EST SAT FEB 18 2012 ...WINTER STORM WARNING IN EFFECT FROM 7 AM SUNDAY TO 1 AM EST MONDAY... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW..WHICH IS IN EFFECT FROM 7 AM SUNDAY TO 1 AM EST MONDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * LOCATIONS...EXTREME SOUTHWEST VIRGINIA...SOUTHERN COAL FIELDS AND SOUTHERN AND CENTRAL MOUNTAINS OF WEST VIRGINIA. * HAZARD TYPES...SNOW * ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS 4 TO 8 INCHES...UP TO 10 INCHES IN THE HIGHEST ELEVATIONS. * TIMING...HEAVIEST SNOW WILL BE LATER SUNDAY MORNING THROUGH SUNDAY AFTERNOON. * IMPACTS...HEAVY WET SNOW MAY DOWN TREES AND POWER LINES. * WINDS...NORTHEAST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH. * TEMPERATURES...MOSTLY IN THE LOWER 30S. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF WET SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS...AND POSSIBLY BRING DOWN TREES AND POWER LINES. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. PLEASE REPORT SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. && $$ WVZ037-038-046-047-190430- /O.UPG.KRLX.WS.A.0002.120219T1400Z-120220T0500Z/ /O.NEW.KRLX.WW.Y.0009.120219T1400Z-120220T0600Z/ NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH- INCLUDING THE CITIES OF...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE... COWEN...MARLINTON...ELKINS 316 PM EST SAT FEB 18 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM SUNDAY TO 1 AM EST MONDAY... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 9 AM SUNDAY TO 1 AM EST MONDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * LOCATIONS...NORTHERN MOUNTAINS OF WEST VIRGINIA. * HAZARD TYPES...SNOW. * ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS 2 TO 6 INCHES...UP TO 8 INCHES IN THE HIGHEST ELEVATIONS. * TIMING...HEAVIEST SNOW WILL FALL SUNDAY AFTERNOON AND EVENING. * IMPACTS...SNOW ACCUMULATIONS WILL MAKE ROADS SLICK...REQUIRING LOWER SPEEDS AND GREATER DISTANCES BETWEEN VEHICLES WHILE DRIVING. USE YOUR HEADLIGHTS. ALLOW MORE TIME TO REACH YOUR DESTINATION SAFELY...SO YOU CAN DRIVE SLOWER AND SAFER. * WINDS...NORTHEAST 5 TO 15 MPH WITH GUSTS UP TO 20 MPH. * TEMPERATURES...IN THE UPPER 20S TO LOWER 30S. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. PLEASE REPORT SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. && $$ KYZ102-103-105-WVZ005-006-013>015-027-190430- /O.UPG.KRLX.WS.A.0002.120219T1400Z-120220T0500Z/ /O.NEW.KRLX.WW.Y.0009.120219T1400Z-120220T0300Z/ CARTER-BOYD-LAWRENCE-WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-CLAY- INCLUDING THE CITIES OF...GRAYSON...OLIVE HILL...ASHLAND... LOUISA...KENOVA...CEREDO...WAYNE...HUNTINGTON...HARTS... ALUM CREEK...HAMLIN...WEST HAMLIN...TEAYS VALLEY...HURRICANE... CHARLESTON...SOUTH CHARLESTON...CLAY 316 PM EST SAT FEB 18 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM TO 10 PM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 9 AM TO 10 PM EST SUNDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * LOCATIONS...NORTHEAST KENTUCKY...SMALL PORTION OF EXTREME SOUTHERN OHIO...MUCH OF WEST CENTRAL AND CENTRAL WEST VIRGINIA. * HAZARD TYPES...SNOW * ACCUMULATIONS...1 TO 4 INCHES OF SNOW. * TIMING...HEAVIEST SNOW WILL FALL FROM LATER SUNDAY MORNING THROUGH SUNDAY AFTERNOON. * IMPACTS...SNOW ACCUMULATIONS WILL MAKE ROADS SLICK...REQUIRING LOWER SPEEDS AND GREATER DISTANCES BETWEEN VEHICLES WHILE DRIVING. USE YOUR HEADLIGHTS. ALLOW MORE TIME TO REACH YOUR DESTINATION SAFELY...SO YOU CAN DRIVE SLOWER AND SAFER. * WINDS...NORTH 5 TO 15 MPH WITH GUSTS UP TO 20 MPH. * TEMPERATURES...IN THE LOWER AND MID 30S. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. PLEASE REPORT SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. && $$ KYZ101-OHZ087-190430- /O.NEW.KRLX.WW.Y.0009.120219T1400Z-120220T0300Z/ GREENUP-LAWRENCE- INCLUDING THE CITIES OF...FLATWOODS...RUSSELL...RACELAND... IRONTON...SOUTH POINT 316 PM EST SAT FEB 18 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM TO 10 PM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 9 AM TO 10 PM EST SUNDAY. * LOCATIONS...GREENUP COUNTY KENTUCKY AND LAWRENCE COUNTY OHIO. * HAZARD TYPES...SNOW. * ACCUMULATIONS...UP TO 1 TO 3 INCHES OF SNOW. * TIMING...HEAVIEST SNOW WILL FALL FROM LATER SUNDAY MORNING THROUGH SUNDAY AFTERNOON. * IMPACTS...SNOW ACCUMULATIONS WILL MAKE ROADS SLICK...REQUIRING LOWER SPEEDS AND GREATER DISTANCES BETWEEN VEHICLES WHILE DRIVING. USE YOUR HEADLIGHTS. ALLOW MORE TIME TO REACH YOUR DESTINATION SAFELY...SO YOU CAN DRIVE SLOWER AND SAFER. * WINDS...NORTHEAST 5 TO 15 MPH WITH GUSTS UP TO 20 MPH. * TEMPERATURES...IN THE LOWER AND MID 30S. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. PLEASE REPORT SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this winter storm watch went out at Feb 17, 2:38 PM EST, 17 minutes earlier.
Area forecast discussion, Feb 17, 2:38 PM EST, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 238 PM EST FRI FEB 17 2012 .SYNOPSIS... HIGH PRESSURE THIS AFTERNOON AND OVERNIGHT. LOW PRESSURE WILL TRACK SOUTH OF THE AREA LATE SATURDAY NIGHT THROUGH SUNDAY...MAKING AN ACCUMULATING SNOWFALL LIKELY ACROSS A SIGNIFICANT PORTION OF THE AREA SUNDAY. && .NEAR TERM /THROUGH SATURDAY/... SKIES CURRENTLY BECOMING MOSTLY SUNNY TO PARTLY CLOUDY ACROSS THE WESTERN HALF OF THE CWA. EXPECTING THIS TREND TO CONTINUE...WITH A MAINLY SUNNY SKY AND WARMER TEMPERATURES THIS AFTERNOON...WITH MANY LOCATIONS PUSHING INTO THE UPPER 40S TO LOWER 50S. SKIES WILL REMAIN MOSTLY CLEAR OVERNIGHT...WITH SOME CLOUDS UP NORTH IN ASSOCIATION WITH A LOW PRESSURE SYSTEM WHICH WILL REMAIN NORTH OVER THE GREAT LAKES REGION. WITH SURFACE HIGH PRESSURE IN PLACE...LIGHT SURFACE WINDS...AND LACK OF THICK CLOUD COVER...EXPECTING A CHILLY YET SEASONAL NIGHT ON TAP. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... MODEL DIFFERENCES WILL TELL THE TALE OF HOW MUCH SNOW WE DO EVENTUALLY GET. NAM QUICKER AND COLDER THEN GFS...BUT ALL MODELS HINT OF WARMER SFC TEMPS AT THE OUTSET OF THE SYSTEM COMING UP FROM THE SOUTH AND TRACKING ACROSS THE CAROLINAS ON SUNDAY. THERE WILL BE A TIGHT GRADIENT OF HOW FAR THE MOISTURE MAKES IT NORTH. TRYING TO DEFINE WHERE THAT LINE WAS A TRICKY ONE TO SAY THE LEAST. CLOUDS INCREASE SATURDAY NIGHT WITH PRECIP MAKING ITS WAY INTO ERN KY/SW VA TOWARDS DAYBREAK SUNDAY MORNING. INITIALLY TEMPERATURES WILL BE WARM ENOUGH TO START OUT AS RAIN...THEN OVERSPREAD THE COALFIELDS...CENTRAL WV AND THEN ON TO ERN WV DURING THE DAY ON SUNDAY. COLDER AIR WILL WORK ITS WAY IN FROM THE NORTH AS WELL AS DYNAMIC COOLING IN THE HEAVER PRECIP BAND THAT IS EXPECTED TO SET UP ACROSS ERN KY/SW VA ACROSS INTO ERN MOUNTAINS OF WV DURING LATE MORNING AND AFTERNOON HOURS. ANY MIXED PRECIP WITH TRANSITION TO ALL SNOW BY THE AFTERNOON. MOST ACCUMULATIONS WILL OCCUR DURING THAT TIME FRAME AS WELL. TIMING IS EVERYTHING WITH THIS SYSTEM AND HOW FAST THE TRANISTION FROM A MIX TO ALL SNOW OCCURS WILL BE KEY. THE POTENTIAL IS THERE FOR THE SOUTHERN PORTION OF THE CWA TO REACH WARNING CRITERIA...4 INCHES ACROSS THE ERN KY/SW VA AND WV COALFIELDS TO 5 INCHES IN THE SOUTHERN MOUNTAINS AND 6 INCHES IN THE GREENBRIER VALLEY AND NORTHERN MOUNTAINS...ALL IN 12 HOURS. THE SYSTEM QUICKLY EXITS SUNDAY NIGHT ENDING ANY PRECIP BY EARLY MONDAY MORNING. HIGH PRESSURE AND DRY CONDITIONS QUICKLY BUILD IN OVER THE AREA BY MONDAY AFTERNOON. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... THE LONG TERM STARTS WITH THE TAIL END OF PRECIPITATION MOVING EAST OUT OF THE AREA SUNDAY NIGHT AS THE COASTAL LOW MOVES AWAY. AS THE MOISTURE AND CLOUDS MOVE OUT AND HIGH PRESSURE BEGINS TO MOVE IN...WE COULD SEE PRETTY GOOD RADIATIONAL COOLING BY EARLY MONDAY MORNING SO WENT BELOW GUIDANCE FOR MONDAY MORNING LOW TEMPS. THIS WOULD BE ESPECIALLY TRUE IF THERE IS ANY FRESH SNOW ON THE GROUND FROM THE SUNDAY SYSTEM. HIGH PRESSURE MOVES IN FOR MONDAY/MONDAY NIGHT BRINGING DRY WEATHER. THE MODELS BEGIN TO DIFFER AT THIS POINT WITH THE 00Z ECMWF SHOWING A STRONG AND DEEPENING LOW PRESSURE SYSTEM MOVING THROUGH OHIO. THE 12Z GFS IS NOT AS STRONG WITH THIS FEATURE...AND KEEPS IT FARTHER NORTHEAST. THE 12Z ECMWF IS EVEN WEAKER...AND ALSO SLOWER IN. DESPITE LOWER CONFIDENCE...ALL THREE SITUATIONS SUPPORT AT LEAST SOME POPS MID WEEK. BOTH MODELS SHOW ANOTHER QUICK SHOT OF ENERGY THURSDAY INTO FRIDAY BRINGING ANOTHER CHANCE OF SHOWERS. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... VFR CONDITIONS WILL PREVAIL THIS AFTERNOON AND EVENING ACROSS THE AREA WITH LIGHT WEST/NORTHWEST WINDS. MVFR CONDITIONS WILL BE POSSIBLE OVERNIGHT MAINLY AT THE EASTERN TERMINALS WITH GOOD RADIATIONAL COOLING. MID AND HIGH LEVEL CLOUDS WILL INCREASE DURING THE DAY SATURDAY IN ADVANCE OF THE NEXT APPROACHING SYSTEM...WITH A COLD FRONT SHIFTING WINDS TO THE NORTH/NORTHWEST NEAR THE END OF THE VALID PERIOD. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: MEDIUM ALTERNATE SCENARIOS: VISIBILITIES MAY VARY FROM CURRENT FORECAST. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 EST 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SATURDAY... IFR POSSIBLE IN RAIN/SNOW SATURDAY NIGHT INTO SUNDAY AND THEN LIKELY IN SNOW SUNDAY INTO SUNDAY NIGHT. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JS/JMV/MZ/26 NEAR TERM...JMV SHORT TERM...JS LONG TERM...MZ/26 AVIATION...JMV/GG
Hazardous weather outlook, Feb 17, 4:44 AM EST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 444 AM EST FRI FEB 17 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-180945- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 444 AM EST FRI FEB 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A STORM SYSTEM WILL MOVE FROM THE GULF STATES AND INTO THE MID ATLANTIC STATES SATURDAY NIGHT AND SUNDAY. THIS SYSTEM WILL BRING THE POTENTIAL FOR ACCUMULATING SNOW...MAINLY SUNDAY INTO SUNDAY NIGHT. STAY TUNED FOR THE POSSIBLE ISSUANCES OF WATCHES AND THEN WARNINGS AND/OR ADVISORIES AS THE TIME GETS CLOSER...AND THE AREAS WITH THE GREATEST POTENTIAL FOR WINTRY IMPACTS GET BETTER REFINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. TRM
Nearby
Winter Storm Watches in West Virginia, 2012Winter Storm Watches in Kentucky, 2012Winter Storm Watches in Virginia, 2012Every winter storm watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.